Skip directly to search Skip directly to A to Z list Skip directly to page options Skip directly to site content

NIOSHTIC-2 Publications Search

Search Results

Estimation of the entropy of a multivariate normal distribution.

Authors
Misraa-N; Singh-H; Demchuk-E
Source
J Multivar Anal 2005 Feb; 92(2):324-342
NIOSHTIC No.
20031965
Abstract
Motivated by problems in molecular biosciences wherein the evaluation of entropy of a molecular system is important for understanding its thermodynamic properties, we consider the efficient estimation of entropy of a multivariate normal distribution having unknown mean vector and covariance matrix. Based on a random sample, we discuss the problem of estimating the entropy under the quadratic loss function. The best affine equivariant estimator is obtained and, interestingly, it also turns out to be an unbiased estimator and a generalized Bayes estimator. It is established that the best affine equivariant estimator is admissible in the class of estimators that depend on the determinant of the sample covariance matrix alone. The risk improvements of the best affine equivariant estimator over the maximum likelihood estimator (an estimator commonly used in molecular sciences) are obtained numerically and are found to be substantial in higher dimensions, which is commonly the case for atomic coordinates in macromolecules such as proteins. We further establish that even the best affine equivariant estimator is inadmissible and obtain Stein-type and Brewster-Zidek-type estimators dominating it. The Brewster-Zidek-type estimator is shown to be generalized Bayes.
Keywords
Mathematical-models; Statistical-analysis; Molecular-biology; Molecular-structure; Biostatistics; Protein-biochemistry; Protein-biosynthesis
Contact
Harshinder Singh, Department of Statistics, West Virginia University, Morgantown, WV 26506, USA
CODEN
JMVAAI
Publication Date
20050201
Document Type
Journal Article
Email Address
hsingh@stat.wvu.edu
Fiscal Year
2005
NTIS Accession No.
NTIS Price
Issue of Publication
2
ISSN
0047-259X
NIOSH Division
HELD
Source Name
Journal of Multivariate Analysis
State
WV
TOP